Alert archive / South Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Aberdeen, SD

August 14, 2016Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 14, 2016, 10:10 PM CDT for Hand County, Hyde County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 10:10 PM CDT (03:10 UTC)
Expired
Aug 14, 2016, 11:15 PM CDT
In force
65 min
Issued by
NWS Aberdeen, SD

Counties Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 103 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS83 KABR 150310
SPSABR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1010 PM CDT SUN AUG 14 2016
 
SDZ016>018-034>037-150415-
SULLY SD-SPINK SD-FAULK SD-HAND SD-HYDE SD-HUGHES SD-POTTER SD-
1010 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK...SOUTHEASTERN
SULLY...NORTHEASTERN HUGHES...SOUTHERN FAULK...SOUTHEASTERN POTTER...
HYDE AND HAND COUNTIES UNTIL 1115 PM CDT...

AT 1010 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF POLO...OR 19 MILES NORTH OF HIGHMORE...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLER...HIGHMORE...ST. LAWRENCE...HARROLD...ZELL...ORIENT...
REE HEIGHTS...BURDETTE...ROCKHAM...VAYLAND...HOLABIRD...MIRANDA...
POLO AND COTTONWOOD LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL AND CENTRAL SOUTH DAKOTA.

LAT...LON 4441 9977 4506 9958 4495 9864 4467 9864
      4464 9865 4463 9871 4446 9870
TIME...MOT...LOC 0310Z 285DEG 28KT 4479 9934 

$$

LUECK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 14, 6:41 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 14, 6:41 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
641 PM CDT SUN AUG 14 2016

.UPDATE...
Issued at 633 PM CDT SUN AUG 14 2016

A Severe Thunderstorm Watch has been issued. With a developing
moderate jet across central SD, some severe storms have already
formed this evening. Large hail and strong winds will be the main
threats. Current forecast pops cover the storm potential well.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 303 PM CDT SUN AUG 14 2016

A surface high pressure is shifting east of the region this
afternoon with return flow developing west river. While surface
moisture within the return flow is unimpressive, moisture is
increasing at 850 mb. The moisture, along with a weak upper level
shortwave currently over Montana, will contribute to convection near
the Black Hills this afternoon. As the shortwave progresses eastward
tonight, showers and thunderstorms should move across this CWA. Some
thunderstorms in south central SD later this evening could become
strong with small hail and gusty winds possible. Based on a slow
storm motion, locally heavy rainfall will also be possible.
Instability diminishes east of the Missouri River with strong storms
unlikely.

The threat for strong to severe storms on Monday is a little more
unclear. A shortwave will be located over the Northern Plains with
surface low over central SD. Warm, moist air looks possible ahead of
a low pressure system with MU-CAPE values around 2K J/KG.
Depending on which model used, 0-6 KM bulk shear values should
average between 25 to 35 knots. This setup should be efficient
enough for iso/sct severe storms. However moisture return is
questionable, as the the position of the surface low. The surface
low and upper level shortwave will progress east of the region on
Tuesday with conditions drying out.

.LONG TERM...(Wednesday through Sunday)
Issued at 303 PM CDT SUN AUG 14 2016

The medium range forecast models are coming into better agreement
regarding the upcoming pattern change that will occur on Thursday
night. Very warm/hot temps with dewpoints in the 60s will occur on
Wednesday and Thursday. Thunderstorm chances will increase on
Thursday and Thursday night as a strong trough of low pressure
brings a potent cold front to the region. The best chances for
storms appear to be Thursday evening. After the front moves through,
temps will see a considerable cooldown with highs only the low to
mid 70s by Saturday and Sunday. Chances of thunderstorms will
decrease fairly quickly as the front moves through Friday morning,
leaving a cooler and mostly dry weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 633 PM CDT SUN AUG 14 2016

VFR conditions are expected through the period except in the
vicinity of thunderstorms. An area of storms has developed across
western SD and is moving into central SD this evening. Some of
these storms may be severe and could impact KMBG or KPIR by 2z.
The storms will continue to move east overnight and through the
early morning hours, though severe potential is expected to
diminish in the east.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...SD
LONG TERM...Scarlett
AVIATION...Wise
Hazardous weather outlook, Aug 14, 4:31 AM CDT, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
431 AM CDT SUN AUG 14 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
431 AM CDT SUN AUG 14 2016 /331 AM MDT SUN AUG 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN
SD AND MOVE EAST DURING THE OVERNIGHT HOURS. A FEW STRONG STORMS
ARE POSSIBLE, BUT STORMS SHOULD WEAKEN AS THEY MOVE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM DEVELOPING OVER THE REGION MONDAY COULD BE
THE FOCUS FOR THUNDERSTORMS ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BE STRONG TO SEVERE.

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, Aug 14, 8:58 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
858 PM CDT SUN AUG 14 2016

SDZ033-048-150245-
LYMAN SD-STANLEY SD-
858 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY AND
NORTHWESTERN LYMAN COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

AT 858 PM CDT/758 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTH OF FORT PIERRE...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
STANLEY AND NORTHWESTERN LYMAN COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4419 10058 4433 10048 4428 10010 4417 10021
TIME...MOT...LOC 0158Z 284DEG 9KT 4424 10032

WISE
Special weather statement, Aug 14, 9:16 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT SUN AUG 14 2016

SDZ016-017-033>036-150300-
SULLY SD-FAULK SD-HYDE SD-HUGHES SD-STANLEY SD-POTTER SD-
916 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SULLY...CENTRAL STANLEY...
NORTHEASTERN HUGHES...SOUTHWESTERN FAULK...SOUTHEASTERN POTTER AND
NORTHERN HYDE COUNTIES UNTIL 1000 PM CDT...

AT 915 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONIDA...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GETTYSBURG...ONIDA...BLUNT...HARROLD...AGAR...LEBANON...
OKOBOJO POINT REC AREA...SPRING CREEK REC AREA...GORMAN...HOLABIRD...
GREY GOOSE...COTTONWOOD LAKE NEAR AGAR...COW CREEK REC AREA...
STONE LAKE...SULLY LAKE AND CANNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL AND CENTRAL SOUTH DAKOTA.

LAT...LON 4457 10064 4484 10020 4516 10010 4501 9938
      4466 9938 4433 9983
TIME...MOT...LOC 0215Z 291DEG 30KT 4476 9999

LUECK
Local storm report, Aug 14, 9:19 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
919 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     9 NW OKOBOJO CREEK REC  44.71N 100.57W
08/14/2016  E60 MPH          SULLY              SD   PUBLIC

            .

&&

KG
Local storm report, Aug 14, 9:23 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
923 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     MURDO                   43.89N 100.71W
08/14/2016  M62 MPH          JONES              SD   MESONET

            .

&&

KG
Local storm report, Aug 14, 9:25 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     AGAR                    44.84N 100.07W
08/14/2016  E60 MPH          SULLY              SD   PUBLIC

            .

&&

KG
Special weather statement, Aug 14, 10:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1010 PM CDT SUN AUG 14 2016

SDZ016>018-034>037-150415-
SULLY SD-SPINK SD-FAULK SD-HAND SD-HYDE SD-HUGHES SD-POTTER SD-
1010 PM CDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK...SOUTHEASTERN
SULLY...NORTHEASTERN HUGHES...SOUTHERN FAULK...SOUTHEASTERN POTTER...
HYDE AND HAND COUNTIES UNTIL 1115 PM CDT...

AT 1010 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF POLO...OR 19 MILES NORTH OF HIGHMORE...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLER...HIGHMORE...ST. LAWRENCE...HARROLD...ZELL...ORIENT...
REE HEIGHTS...BURDETTE...ROCKHAM...VAYLAND...HOLABIRD...MIRANDA...
POLO AND COTTONWOOD LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL AND CENTRAL SOUTH DAKOTA.

LAT...LON 4441 9977 4506 9958 4495 9864 4467 9864
      4464 9865 4463 9871 4446 9870
TIME...MOT...LOC 0310Z 285DEG 28KT 4479 9934

LUECK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:35 PM CDTSpecial Weather StatementABRDewey40 min
Aug 14, 7:51 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully39 min
Aug 14, 8:17 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully58 min
Aug 14, 8:18 PM CDTSpecial Weather StatementABRJones42 min
Aug 14, 8:58 PM CDTSpecial Weather StatementABRHughes47 min
Aug 14, 8:58 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully21 min
Aug 14, 9:09 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley51 min
Aug 14, 9:16 PM CDTSpecial Weather StatementABRHughes, Potter, Sully44 min
Aug 14, 9:20 PM CDTSevere Thunderstorm WarningABRJones, Lyman55 min
Aug 14, 9:26 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully49 min
Aug 14, 9:44 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley61 min
Aug 14, 10:16 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman59 min
Aug 14, 10:36 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Spink39 min
Aug 14, 10:37 PM CDTSpecial Weather StatementABRJones53 min
Aug 14, 11:03 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman42 min
Aug 14, 11:42 PM CDTSevere Thunderstorm WarningABRJones78 min

Nearby

Special Weather Statements in South Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.